Alert archive / Mississippi / Tornado Warnings in 2011

Tornado Warning 223, NWS Jackson, MS

November 16, 2011Clarke County, Lauderdale County, Mississippi

NWS Jackson, MS issued this tornado warning at Nov 16, 2011, 6:32 AM CST for Clarke County, Lauderdale County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2011, 6:32 AM CST (12:32 UTC)
Expired
Nov 16, 2011, 7:00 AM CST
In force
28 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Clarke County, MS, Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 144 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 16, 2:20 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WFUS54 KJAN 161232
TORJAN
MSC023-075-161300-
/O.NEW.KJAN.TO.W.0223.111116T1232Z-111116T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
632 AM CST WED NOV 16 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI...
  SOUTHEASTERN LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI...

* UNTIL 700 AM CST

* AT 632 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SNELL
  MOVING NORTHEAST AT 40 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT A TORNADO IS OCCURRING OR IMMINENT. YOU
SHOULD ACTIVATE YOUR TORNADO ACTION PLAN AND TAKE PROTECTIVE ACTION
NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CST WEDNESDAY MORNING
FOR EASTERN MISSISSIPPI.

&&

LAT...LON 3232 8842 3226 8842 3225 8842 3216 8843
      3210 8854 3220 8862 3236 8841 3233 8841
TIME...MOT...LOC 1232Z 233DEG 37KT 3219 8852

$$

BYB
1 follow-up statement
980 
WWUS54 KJAN 161255
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
655 AM CST WED NOV 16 2011

MSC023-075-161305-
/O.EXP.KJAN.TO.W.0223.000000T0000Z-111116T1300Z/
LAUDERDALE MS-CLARKE MS-
655 AM CST WED NOV 16 2011

...THE TORNADO WARNING FOR NORTHEASTERN CLARKE AND SOUTHEASTERN
LAUDERDALE COUNTIES WILL EXPIRE AT 700 AM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CST WEDNESDAY MORNING
FOR EASTERN MISSISSIPPI.

LAT...LON 3232 8842 3226 8842 3225 8842 3216 8843
      3210 8854 3220 8862 3236 8841 3233 8841
TIME...MOT...LOC 1255Z 233DEG 37KT 3233 8830

$$

JA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 16, 6:00 AM CST, 32 minutes earlier.

Area forecast discussion, Nov 16, 6:00 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST WED NOV 16 2011

.DISCUSSION...

TODAY THROUGH THURSDAY NIGHT...

RICH MARINE LAYER WITH LOWER 70S DEWPOINTS IS SURGING NORTHWARD
AHEAD OF A MID LEVEL SHORTWAVE TROUGH EARLY THIS MORNING...AND THIS
HAS BEEN THE FOCUS FOR TORNADO ACTIVITY ACROSS SOUTH CENTRAL MS.
MIXED LAYER CAPE OF 500 TO 1000 J/KG AND HIGH LOW LEVEL SHEAR
ENHANCED BY THE BOUNDARY HAS CHARACTERIZED THE ENVIRONMENT. EXPECT
THE SEVERE WEATHER SET-UP TO RELAX AS THE BETTER LOW LEVEL FLOW AND
TROUGH SHIFTS EAST. MEANWHILE...A COLD FRONT WILL SURGE SOUTHEAST
INTO THE FORECAST AREA FROM THE NORTHWEST BRINGING COLD ADVECTION
AND LIGHT TO MODERATE RAINFALL...ESPECIALLY ACROSS NW/NRN PORTIONS
OF THE ARKLAMISS AS WE GO THROUGH THE MORNING AND INTO THE
AFTERNOON. GUSTY NORTHERLY WINDS WILL USHER IN MUCH COOLER
TEMPERATURES BEHIND THE FRONT THIS AFTERNOON AND TONIGHT.

CLEARING SKIES AND COOL WEATHER WILL BE THE STORY FOR THURSDAY AS
CHILLY HIGH PRESSURE SETTLES OVER THE FORECAST AREA. WITH HIGH
PRESSURE CENTERED OVER THE REGION...EXPECT IDEAL CONDITIONS FOR
NIGHTTIME COOLING THURSDAY NIGHT...LEADING TO A LIGHT FREEZE FOR
MOST OF THE AREA. /EC/

FRIDAY THROUGH TUESDAY...

THE MOSTLY ZONAL AND PROGRESSIVE UPPER LEVEL PATTERN WILL TRANSITION
TO A WRN TROUGH/ERN RIDGE SCENARIO AS WE GO INTO THE WEEKEND AND
EARLY NEXT WEEK...WITH THE GFS/GEFS/ECMWF ALL DEVELOPING A STRONG
SUBTROPICAL RIDGE OVER THE GULF AND SOUTHEAST CONUS. THE RIDGE WILL
HAVE A STRONG PRESENCE OVER THE ARKLAMISS AND IT WILL DEFLECT MUCH
OF THE INITIAL SHORTWAVE ENERGY AND ASSOC RAINFALL TO OUR NW --- BUT
THERE COULD STILL BE SIGNIFICANT RAINFALL OVER THE UPPER ARKLAMISS
DELTA REGION SUNDAY INTO TUESDAY. MEX MOS HIGH TEMPERATURES ARE STILL
ON THE HIGH SIDE OF THE ENSEMBLE MOS RANGE...BUT THIS WARM PATTERN
STRONGLY SUGGESTS WELL ABOVE CLIMATE AVERAGES AND WOULD NOT BE
SURPRISED IF A FEW 80F+ TEMPS ARE RECORDED. /EC/

.AVIATION...A COLD FRONT WILL BRING POOR AVIATION CONDITIONS THROUGH
MUCH OF TODAY...BUT CLEARING SKIES TONIGHT INTO THURSDAY WILL RESULT
IN VFR CONDITIONS FOR MOST OF THURSDAY THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  40  58  31 /  53  14   0   0
MERIDIAN      82  43  62  27 /  67  16   0   0
VICKSBURG     73  38  59  29 /  46  12   0   0
HATTIESBURG   84  46  63  31 /  43   9   0   0
NATCHEZ       74  41  58  33 /  30   9   0   0
GREENVILLE    65  36  54  32 /  74  13   0   0
GREENWOOD     68  36  56  30 /  82  15   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

EC
Hazardous weather outlook, Nov 16, 5:32 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
532 AM CST WED NOV 16 2011

MSZ031-039-046-051-052-056>058-064>066-072>074-171145-
LOWNDES-NOXUBEE-KEMPER-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
532 AM CST WED NOV 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 60
MPH AND TORNADOES WILL BE POSSIBLE THROUGH MID DAY ACROSS EASTERN AND
SOUTHERN MISSISSIPPI. THE RISK OF SEVERE WEATHER WILL DIMINISH THIS
AFTERNOON...HOWEVER STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND
GUSTS TO 45 MPH WILL BE POSSIBLE THROUGH THE AFTERNOON AHEAD OF A
COLD FRONT SWEEPING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED EARLY FRIDAY MORNING
AS A COLD AIRMASS SETTLES OVER THE ARKLAMISS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THIS MORNING.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038-
040>045-047>050-053>055-059>063-171145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-WARREN-HINDS-RANKIN-SCOTT-
CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-
532 AM CST WED NOV 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH WILL
BE POSSIBLE THIS AFTERNOON AHEAD OF A COLD FRONT SWEEPING ACROSS THE
REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED EARLY FRIDAY MORNING
AS A COLD AIRMASS SETTLES OVER THE ARKLAMISS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

In the hours before

Special weather statement, Nov 16, 2:16 AM CST, 4 hours 16 minutes before
MSZ063-064-072-160900-
MARION MS-LAWRENCE MS-JEFFERSON DAVIS MS-
216 AM CST WED NOV 16 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
216 AM CST WED NOV 16 2011

...STORM EXHIBITING SOME ROTATION HEADED OUT OF WALTHALL COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 7 MILES WEST OF HOLLY SPRINGS AT 216 AM CST...MOVING
NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH OCCASIONAL TO FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES ARE ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN JEFFERSON DAVIS...SOUTHEASTERN LAWRENCE AND NORTHWESTERN
MARION COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3124 9005 3133 9005 3133 9008 3134 9011
      3135 9020 3172 8976 3171 8975 3161 8975
      3153 8960 3151 8960 3123 9004
TIME...MOT...LOC 0816Z 229DEG 29KT 3131 9009

BYB
Local storm report, Nov 16, 3:09 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
309 AM CST WED NOV 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     PHILADELPHIA            32.77N 89.11W
11/16/2011                   NESHOBA            MS   BROADCAST MEDIA

            TREE FELL THROUGH THE LIVING ROOM OF AN UNINHABITED
            MOBILE HOME...REPORTED BY WTOK-TV

&&

EC
Local storm report, Nov 16, 4:39 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
439 AM CST WED NOV 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     TORNADO          BUNKER HILL             31.39N 89.80W
11/16/2011                   MARION             MS   LAW ENFORCEMENT

            LIKELY TORNADO...TREES DOWN ON HOUSES REPORTED BY MARION
            SO...NO INJURIES REPORTED AT THIS TIME

&&

EC
Local storm report, Nov 16, 5:24 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
524 AM CST WED NOV 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     TORNADO          BUNKER HILL             31.39N 89.80W
11/16/2011                   MARION             MS   LAW ENFORCEMENT

            LIKELY TORNADO...UP TO A QUARTER MILE WIDE SWATH OF TREES
            DOWN ALONG BUNKER HILL AND GRICE ROADS...TREES DOWN ON A
            FEW HOUSES AND SHEDS DESTROYED...REPORTED BY MARION
            SO...NO INJURIES REPORTED

&&

EC
Local storm report, Nov 16, 5:32 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
532 AM CST WED NOV 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 AM     TORNADO          7 NW LAUREL             31.77N 89.23W
11/16/2011                   JONES              MS   AMATEUR RADIO

            POSSIBLE TORNADO DAMAGE TO A HOME ALONG HWY 28 IN SHADY
            GROVE COMMUNITY

&&

EC
Local storm report, Nov 16, 5:49 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
549 AM CST WED NOV 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 AM     TORNADO          7 NW LAUREL             31.77N 89.23W
11/16/2011                   JONES              MS   EMERGENCY MNGR

            LIKELY TORNADO...THREE HOMES DAMAGED WITH PEOPLE TRAPPED
            INSIDE IN SHADY GROVE COMMUNITY

&&

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 1:20 AM CSTSpecial Weather StatementJANNeshoba60 min
Nov 16, 1:44 AM CSTSpecial Weather StatementJANKemper, Lauderdale, Noxubee61 min
Nov 16, 2:16 AM CSTSpecial Weather StatementJANJefferson Davis44 min
Nov 16, 2:54 AM CSTTornado WarningJANCovington, Jefferson Davis66 min
Nov 16, 3:20 AM CSTTornado WarningJANLawrence, Marion25 min
Nov 16, 3:45 AM CSTTornado WarningJANJefferson Davis45 min
Nov 16, 3:49 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Marion26 min
Nov 16, 3:51 AM CSTTornado WarningJANSmith23 min
Nov 16, 3:51 AM CSTTornado WarningJANJefferson Davis, Lawrence, Marion24 min
Nov 16, 4:12 AM CSTTornado WarningJANCovington48 min
Nov 16, 4:16 AM CSTTornado WarningJANCovington, Jefferson Davis, Lamar, Marion44 min
Nov 16, 4:38 AM CSTTornado WarningJANSmith35 min
Nov 16, 4:55 AM CSTTornado WarningJANJones38 min
Nov 16, 5:22 AM CSTTornado WarningJANJasper38 min
Nov 16, 5:25 AM CSTTornado WarningJANLamar20 min
Nov 16, 5:47 AM CSTTornado WarningJANClarke43 min
Nov 16, 5:34 PM CSTSpecial Weather StatementJANClarke46 min

Nearby

Tornado Warnings in Mississippi, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.